• Has anyone had experience with Femara (aromatase inhibitor) since finishing chemo/surgery/radiation?

    Asked by Nocmom on Tuesday, May 1, 2012

    Has anyone had experience with Femara (aromatase inhibitor) since finishing chemo/surgery/radiation?

    Am scared of the side effects, especially as related to the severe joint pain, and thinning of the bones causing osteoporosis with potential bone fractures. Have read of some women ending up in a wheelchair. I am only 62, and "used to be" very active. This time last year I was running the halls of a critical care unit on the night shift. I am so bored that I can hardly stand it, but still have severe Fatigue, neuropathy in hands and feet, and a few other side effects. The idea of getting much worse scares me so much. (btw...exercise helps the fatigue, but only briefly. I never know when I'll get hit with a wave of it during the day!) My friends and family think I'm "so strong" getting through all of this, but most days I feel like such a "wimp"! Am considering not taking the aromatase inhibitor, I am just THAT scared of the potential side effects.

    5 Answers from the Community

    5 answers
    • caregiver's Avatar

      I've been taking femara for 2 yrs. Have had minimal side effects. I do walk a mile every day and do light weights. I have had osteopena before all this, so I was concerned as well. I get the once a year shot for my bones. So far my bone density tests have been fine-little or no change. I was hesitant about taking it as well because it was just one more thing to hurt other parts of your body and who knows whether it really works for everyone. But I take it. If your only fear is side effects, just give it a try if your dr. recommends it. All the best to you.

      over 4 years ago
    • whirl's Avatar
      whirl (Best Answer!)

      I couldn't cope with the side effects. I had the cough, would be incontinent, couldn't sleep, cried all the time, was depressed, tired and hot flashes big time to name a few. I am going naked with a prayer. The risk of reocurrance is greater when you do not take a estrogen lowering med but quality of life meant more to me. It is a personal decision only you can make.

      over 4 years ago
    • Nocmom's Avatar

      I agree that quality of life is much more important than living a life of pain and misery. I have always had a high sensitivity to medications. I had terrible reactions/side effects to my chemotherapy and radiation. After reading as much as I can find, and hearing about others reactions, I have decided not to take the Femara. I am still suffering some of the side effects of both chemo and radiation. I can't see me adding more things on top of these. Also, I run a low Vit D level as I am lactose intolerant. Still waiting to see how my DEXA scan (bone density) turns out. I talked with family and friends about my concerns (those who have been with me throughout my treatment and have seen the side effects), and they are in agreement with me about not taking it. Of course, they understand that it is my decision, but I am glad to have their support on my decision. I am going to enjoy my life now, and let fate determine my outcome. I am not accepting of living a dependent life of broken bones, constant pain, and not being to drive eventually, which is what I see as the end result of this drug. I have started eating a healthy diet, especially with those foods that are considered to help against cancer. I have started an active physical program that I will increase as my strength/Fatigue allows. And I am including "dancing" to the Oldies and Richard Simmons as part of my program. I used to dance all the time"back in the day", especially the disco! (was a disco queen...LOL) I am looking at naturalist approaches to cancer related health. It seems so much more body friendly than doing drugs!

      over 4 years ago
    • workit's Avatar

      If I read your journey correctly, you had lumpectomy not mastectomy & reconstruction. You might be a good candidate for swimming or a stationary bicycle, less bone impact, both those exercises are weight-bearing helping to minimize the risk of bone stress fractures.

      Dr. Melinda Irwin at Yale is an exercise specialist researcher who does breast cancer studies. Go to Pubmed, select the 'advanced' link near the top of the page, then search her by 'author-first' in the Builder pull-down menu, then type in 'Irwin ML', hit search, you'll find her articles there.

      An exercise study:


      perhaps you can do fine with exercise and not the aromatase inhibitors!

      Good health to you!

      over 4 years ago
    • Nocmom's Avatar

      Thanks Workit! Yes, swimming ad stationary bicycle are included in my exercise program. Received the DEXA results, and am -1.8 in the lumbar spine area. Hip bones are good. Will be working out a weight bearing type program to help improve the osteopenia in my spine. I am thinking the swimming/aquatic exercise program will help a lot with that, too. Continued good health to you, also!

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.